What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 14, 2:29 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 14, 2:29 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
329 PM MDT Tue Aug 14 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 329 PM MDT Tue Aug 14 2018
Currently...
Scattered showers and -TSRA were noted at 2 pm, mainly along and
just east of the contdvd. More isold storms were just north of
Teller county. Flow aloft has transitioned to northwesterly, and
storms were moving southeast. Weak effective shear was noted
(~25kts) and CAPE was running about 500-1000 J/KG.
Over the lower elevation's, skies were mostly clear. Temps were in
the U70s to L80s, with similar temps in the larger valleys.
Rest of Today and into Tonight...
Storms will continue to increase in coverage and intensity as they
move southeast across the higher terrain and then onto to the
Plains. Latest hi res guidance has been indicating storms may be a
bit stronger as they move onto the lower elevations and may make it
onto the plains for 10s of miles before dissipating generally west of
the longitude of KLHX. I cant rule out a marginally severe storm but
most of the activity will not be all that strong. Main concern will
be the burn scar areas, and the potential for flash flooding.
Lightning is always a concern with any thunderstorm.
By mid to late evening activity is expected to end. HRRR is a bit
more robust in keeping storms going (especially up in the Pikes Peak
area), but I think this may be a bit overdone.
The predawn hours should be mostly clear, with min temps falling
into the U50s to around 60F plains, 40s and 50s valleys and 30s
mtns.
Wednesday...
Could see some marginally severe storms tomorrow. Better chance of
strong convection tomorrow as a fairly decent jet streak comes
across the area associated with a shortwave dropping southeast in
the NW flow aloft. CAPE values should range to about 1000-1500 j/kg
and shear of 30-35 knots should allow for some rotating convection
capable of producing some hail up to silver dollars and wind gusts
to 60 mph. Most favorable conditions will be just east of the
interstate extending out towards the border. Over the far eastern
plains CAPE starts to rapidly drop off, so storms may weaken as they
approach the KS border.
Burn scar flooding cant be ruled out tomorrow but CAPE values may be
lacking across the higher terrain to promote heavy rainfall.
Otherwise, expect another warm day across the region with mostly
L90s across th plains with 80s in the greater COS region and in the
valleys.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 329 PM MDT Tue Aug 14 2018
Thursday appears to be another active meteorological day(in the
form of some stronger storms as well as storms with heavy rain
potential) across the majority of the forecast district(especially
from mid-afternoon into the evening) as above average atmospheric
moisture(per PW analysis near 1.20 across portions of the I-25
corridor) interacts with a subtle upper disturbance(per PV
analysis) and a northeasterly to easterly surface surge.
Friday has the potential to be somewhat less active over eastern
portions while western locations should continue to experience
scattered shower and thunderstorm activity.
It still appears that this weekend has the highest potential of
experiencing more widespread and potentially intense storm
activity as unseasonably strong upper disturbance(per PV/jet
analysis) and northerly surface surge impacts the forecast
district. For example, over eastern locations, projected localized
capes, LI's and deep-layer shear values exceeding 1500 J/KG, -6C
and 45 knots respectively are anticipated at times from Saturday
afternoon into Saturday night.
Then, will continue with theme of primarily afternoon into evening
shower and thunderstorm activity(generally favoring higher
terrain locations) Monday and to a lesser degree Tuesday as strong
upper ridge develops near the 4-corners region by Tuesday night.
Finally, near to above seasonal mid-August maximum temperatures
are projected to continue over the forecast district from Thursday
into Saturday, with below seasonal temperatures then anticipated
from Sunday into next Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 329 PM MDT Tue Aug 14 2018
A passing thunderstorm cant be ruled out at each of the TAF sites
later this afternoon/early evening and tomorrow afternoon/early
evening. Best chance of storms will be over KCOS with lesser chances
over KALS and KPUB. Otherwise expect VFR conditions and generally
light winds (expect vcnty TSRA).
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 14, 10:46 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1146 AM MDT Tue Aug 14 2018
COZ058>089-093>099-151800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1146 AM MDT Tue Aug 14 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to develop across the mountains
by mid afternoon, with storms moving southeast off of the higher
terrain and across the adjacent plains through the late afternoon
and evening hours. Storms will be capable of producing locally
heavy rain, leading to possible flash flooding, mainly if storms
develop or move across newer burn scar areas. Other storm threats
will be cloud to ground lightning and gusty outflow winds of up to
45 mph, with small hail possible with a few of the stronger
storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms are expected across the area each day
from Wednesday into the weekend, before storm chances begin to
diminish early next week. A few of the thunderstorms may be
severe, especially tomorrow and again on Saturday. The severe
storms will be capable of large hail and damaging winds. All of
the storms during the next several days will be capable of
locally heavy rain and cloud to ground lightning.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening, mainly in the mountains and
along the I-25 corridor.
Hodanish
In the hours before
Special weather statement, Aug 14, 4:03 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
503 PM MDT TUE AUG 14 2018
COZ078>080-142330-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
503 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND
SOUTHEASTERN CUSTER COUNTIES UNTIL 530 PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Crestone Peak, or 40 miles west of Pueblo, moving
east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Silver Cliff and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3809 10543 3817 10537 3811 10511 3795 10520
TIME...MOT...LOC 2302Z 289DEG 9KT 3810 10533
BL
Special weather statement, Aug 14, 4:15 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
515 PM MDT TUE AUG 14 2018
COZ083-085-086-142345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
515 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 545 PM
MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 22 miles northwest of Pueblo, moving southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pueblo West and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3848 10503 3853 10489 3836 10465 3825 10491
TIME...MOT...LOC 2314Z 324DEG 17KT 3847 10493
BL
Special weather statement, Aug 14, 4:27 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT TUE AUG 14 2018
COZ078>080-086-087-150000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
527 PM MDT TUE AUG 14 2018
...SPECIAL WEATHER STATEMENT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Greenhorn Mountain, or 37 miles southwest of
Pueblo, moving southeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Greenhorn Mountain, Gardner, Rye and San Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3798 10536 3808 10522 3791 10490 3775 10514
TIME...MOT...LOC 2327Z 316DEG 17KT 3799 10522
BL
Special weather statement, Aug 14, 5:25 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT TUE AUG 14 2018
COZ072-079-080-087-150100-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
625 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 700
PM MDT...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm over
Farisita, or 44 miles southwest of Pueblo, moving southeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Farisita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3771 10524 3788 10506 3774 10475 3754 10500
TIME...MOT...LOC 0024Z 312DEG 17KT 3775 10510
KT
Special weather statement, Aug 14, 6:00 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
700 PM MDT TUE AUG 14 2018
COZ074-075-087-150130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
700 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
WESTERN LAS ANIMAS COUNTIES UNTIL 730 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Veta, or 36 miles northwest of Trinidad, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
La Veta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3751 10507 3762 10500 3758 10473 3737 10487
TIME...MOT...LOC 0100Z 284DEG 15KT 3754 10499
BL
Local storm report, Aug 14, 6:03 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
703 PM MDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL LA VETA 37.51N 105.01W
08/14/2018 M1.00 INCH HUERFANO CO EMERGENCY MNGR
&&
RMG